Man, 65, dies from blood clot after Moderna vaccine
A man who developed an unusual blood clot after the Moderna coronavirus vaccine has died.
The same complication has long been linked to the University of Oxford-AstraZeneca jab, with one expert previously saying he was "agnostic" as to whether the complication was caused by that vaccine specifically or any coronavirus jab.
Writing in the journal Annals of Internal Medicine, medics from the Allegheny Health Network in Pittsburgh have reported that an unnamed 65-year-old man developed so-called vaccine-induced thrombosis and thrombocytopenia (VITT) after his second Moderna jab dose.
VITT is defined as a blood clot with an unusually low number of platelets, the cells that cause blood to clot, after a vaccine.
This is the first time VITT has been linked to a so-called RNA coronavirus vaccine, like the Moderna or Pfizer-BioNTech jabs, which are based on a different technology to the Oxford-AstraZeneca vaccine.
Read more: Oxford's coronavirus jab linked to bleeding disorder in rare cases
The two-dose Moderna jab was approved after a study demonstrated it is 95% effective at warding off severe coronavirus complications.
The Pittsburgh medics have stressed the benefits of being immunised far outweigh any risks, with the coronavirus itself being linked to life-threatening clots. Others experts agree, urging people not to read too much into a single case.
As well as the Oxford-AstraZeneca vaccine, VITT – also known as thrombocytopenia with thrombosis syndrome (TTS) – has been linked to the single-dose Janssen coronavirus jab, which was recently approved in the UK.
Both the Oxford-AstraZeneca and Janssen vaccines are based on a version of the common cold virus, with a bit of the coronavirus's genetic material added in. Administering the jabs produces the coronavirus's spike protein, which it uses to enter cells. The immune system then launches a response against this protein.
The Pfizer-BioNTech and Moderna vaccines are made up of tiny fragments of the coronavirus's genetic material, known as RNA, surrounded by a bubble of fat. Once injected, the body similarly launches an immune response.
Read more: Man develops clot in his arm with asymptomatic coronavirus
VITT has been likened to heparin-induced thrombocytopenia. In some patients, the blood thinner heparin causes specific antibodies to bind to so-called heparin-platelet factor 4 complexes, activating cells that can cause clots.
Professor Beverley Hunt, from King's College London, has previously said: "[We] could speculate if [you are] making antibodies to some constituent of the Oxford-AstraZeneca vaccine, something makes them [the vaccines] make a unique antibody that cross-reacts with platelet factor 4."
The man – who had high blood pressure and elevated fat levels in his blood – arrived at hospital 10 days after receiving his second dose of the Moderna vaccine. When it comes to the Oxford-AstraZeneca jab, VITT generally occurs after the first dose.
Over the previous week, the man endured "discomfort" in both of his legs, as well as a headache that came and went. His breathing had also become laboured over the last two days.
A chest scan revealed a "large" clot in his pulmonary artery, which transports blood from the heart to the lungs. The man was also found to have a deep vein thrombosis in both of his legs.
Read more: Blood clot risk higher with coronavirus itself than its jabs
Common TSS causes were excluded, including heparin, the coronavirus itself and other infections.
Despite the medics' best efforts, the man developed cerebral venous sinus thrombosis – when a clot forms in the brain's venous sinuses, preventing blood from draining from the vital organ. The man's DVT also "progressed", spreading to this upper body.
"He continued to deteriorate, his family elected to pursue comfort measures and he died after compassionate extubation [removal from a ventilator]," wrote the medics.
"In retrospect, this patient met the criteria for VITT or TTS," wrote the medics.
Nevertheless, millions of people have been immunised against the coronavirus worldwide, with any serious vaccine side effects being rare, they stressed.
Amid the pandemic, VITT's prevalence is unclear. The highest reported incidence was five cases among 130,000 Oxford-AstraZeneca recipients in a Norwegian study.
The US Centers for Disease Control and Prevention has confirmed eight VITT cases among more than 8 million people who received the Janssen jab.
When it comes to the RNA vaccines, more than 110 million doses of the Moderna jab and 135 million doses of the Pfizer-BioNTech jab had been administered in the US as of 7 May 2021.
"We believe it is important to note many millions of people have received COVID-19 [the disease caused by the coronavirus] vaccines that use RNA technology", wrote the medics.
"This is the only report to date of possible VITT or TTS in those recipients and such a rare event, even if confirmed by additional reports, should not prevent persons from receiving the benefits of these vaccines.
"In addition, this report complicates hypotheses that implicate adenoviral [common cold] vectors as the sole cause of VITT or TTS."
Read more: Mix and match coronavirus jabs produce robust immune response
A team from the University of Pennsylvania added: "The seriousness of VITT, even if rare, should not be downplayed – however, any potential risks of vaccination must be interpreted in the context of the overall morbidity and mortality of COVID-19 itself".
A recent study found cerebral venous sinus thrombosis – "a characteristic and highly feared manifestation of VITT" – affected 207 per 1 million people hospitalised with the coronavirus. This is compared to 0.9 to 3.6 cases in every 1 million people vaccinated with the Moderna or Janssen jabs.
"Overall, it is difficult to establish a link between this fatal thrombotic event and the [Moderna] vaccine from one case report among the hundreds of millions of vaccine doses administered," wrote the University of Pennsylvania team.
"Ongoing post-licensure surveillance is paramount."
Dr Peter English – former editor of Vaccines in Practice – agreed, adding: "The fact this paper has been published is reassuring evidence that the possibility of such adverse events which may be causally linked to vaccination is being thoroughly investigated.
"While, given reports of similar clotting disorders with other COVID-19 vaccines, there is some precedent and possibly some biological plausibility to the idea the Moderna vaccine might cause clotting disorders, this paper is not evidence that it does.
"We must keep this in context, remember the incidence of clotting events following COVID-19 disease is alarmingly high and continue to remind people the best way to protect themselves is to be vaccinated".
Watch: Do coronavirus vaccines affect fertility?